Georgia, 2005

Hail and Damaging Winds in Georgia, June 20, 2005

June 20, 2005 · NWS FFC · 5 events in 4 counties and zones

2 hail, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 20, 2:15 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT MON JUN 20 2005

.SHORT TERM...
UPPER LOW CURRENTLY OVER THE WESTERN CAROLINAS FORECAST TO GRADUALLY
OPEN UP INTO TROUGH AND AT THE SAME TIME MOVE SLOWLY EAST. MOISTURE
AND INSTABILITY WITH THE COLDER POOL OF AIR ALOFT WITH THE LOW
RESULTING SCATTERED THUNDERSTORMS NORTH GEORGIA THIS AFTERNOON. THESE
SHOULD LAST INTO THE EVENING HOURS ACROSS THE NORTH AND WILL MENTION
IN WEST CENTRAL GEORGIA WHERE SOME ENHANCED CU APPEAR TO BE BUILDING.
COULD BE SOME GUSTY WINDS AND SMALL HAIL WITH THE STRONGER STORMS IN
ADDITION TO LOCALLY HEAVY RAIN DUE TO THE SLOW MOVEMENT. TROUGH WILL
STILL BE ACROSS CWA ON TUESDAY AND WITH MARGINAL MOISTURE AND
INSTABILITY I WILL KEEP IN A LOW CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS CWA ON TUESDAY AND INTO THE EVENING SOUTHEAST PART OF CWA. A
SHORT WAVE MOVING DOWN THE NORTHWEST FLOW AND ASSOCIATED FRONT MAY
BE ENOUGH TO KICK OFF A FEW THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING OVER NORTH GEORGIA. OTHERWISE IN THE SHORT TERM GENERALLY
PARTLY CLOUDY SKIES FAIRLY PLEASANT TEMPERATURES.

.LONG TERM...RIDGE BUILDS INTO OHIO VALLEY AND KEEP FFC CWA UNDER
A NORTH TO NORTHEAST UPPER FLOW. GFS SHOW THE TROUGH OFF THE EAST COAST
CLOSING OFF AGAIN OFF THE COAST OF THE CAROLINAS THEN RETROGRADING.
DEPENDING ON HOW FAR WEST IT RETROGRADES WILL MAKE ALL THE DIFFERENCE
IN NORTH AND CENTRAL GEORGIA. AT THIS TIME WILL KEEP IT GENERALLY DRY
FOR THIS PERIOD ALTHOUGH WILL INDICATED SHOWERS/ISOLATED THUNDERSTORMS
IN NORTH GEORGIA ON MONDAY. TEMPERATURES SHOULD BE MORE SUMMERLIKE
WITH HIGHS IN THE UPPER 80S TO LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  84  66  88 /  20  30  10  10
ATHENS          61  85  63  92 /  20  30  10  10
GAINESVILLE     61  80  63  88 /  20  30  10  20
ROME            63  86  61  92 /  30  20  10  20
COLUMBUS        68  90  69  94 /  10  30  10  10
MACON           62  90  66  92 /   5  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/99
Hazardous weather outlook, Jun 20, 10:34 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT MON JUN 20 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211003-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1134 AM EDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...A FEW THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
AN UPPER LEVEL LOW OVER NORTHEAST GEORGIA WILL LIFT NORTHEAST THROUGH
TOMORROW. LINGERING MOISTURE AND INSTABILITY ACROSS THE AREA
WILL AID IN THUNDERSTORM DEVELOPMENT...MAINLY OVER NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS EASTERLY WINDS AT
THE SURFACE INCREASE LOW LEVEL MOISTURE. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE NORTH OF A LINE FROM ATLANTA TO
ATHENS AND MAINLY BETWEEN 2 PM AND 10 PM...WHEN LIFTED INDICES
WILL RANGE FROM -2 TO -4 WITH CAPES NEAR 1500.

.SPOTTER INFORMATION STATEMENT...
WHILE ACTIVATION IS NOT ANTICIPATED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD REMAIN ALERT AND MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 20, 1:52 PM EST, 1 hour 18 minutes before
GAZ006-008-201930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT MON JUN 20 2005

GAZ006-008-201930-

252 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN UNION AND FANNIN COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF STRONG THUNDERSTORMS OVER LOVING...MOVING SOUTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS AS IT MOVES ACROSS FANNIN AND
UNION COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS ARE
MORGANTON, BETHLEHEM, AND SWAN.  RESIDENTS IN THIS AREA SHOULD STAY
INDOORS.  ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. THESE STORMS ARE EXPECTED TO
WEAKEN OR MOVE OUT OF THE COUNTY BY 330 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

KDF/ACE
Special weather statement, Jun 20, 2:20 PM EST, 50 minutes before
GAZ001>003-201945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT MON JUN 20 2005

GAZ001>003-201945-

320 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE...NORTHERN WALKER AND CATOOSA COUNTIES UNTIL 345 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF GRAYSVILLE TO
HINKLES...MOVING SOUTH AT 5 TO 10 MPH.

RAINFALL AMOUNTS UP TO ONE INCH CAN BE EXPECTED WITH THESE STORMS
OVER THE NEXT HOUR AS IT MOVES ACROSS DADE...NORTHERN WALKER AND
CATOOSA COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAFAYETTE AND RINGGOLD. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES ALONG INTERSTATE 75. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY. THE STORMS ARE EXPECTED TO WEAKEN
OR MOVE OUT OF THE COUNTY BY 345 PM EDT.

KDF/ACE
Special weather statement, Jun 20, 2:58 PM EST, 12 minutes before
GAZ041-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT MON JUN 20 2005

GAZ041-202030-

358 PM EDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
WESTERN HARALSON COUNTY UNTIL 430 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALLAPOOSA...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WESTERN HARALSON COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 430 PM EDT.

KDF/ACE

The radar

The Northeast Alabama radar (KHTX), 88 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Catoosa

When
June 20, 3:10 PM EST
Where
Catoosa County, Ringgold
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -85.117

A trained spotter reported penny-sized hail. Large tree limbs were also down in the same area.

Lightning, Polk

When
June 20, 3:30 PM EST
Where
Polk County, Cedartown
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

A 16-year old boy was injured when lightning struck the house while he opened the refrigerator in his home. Lightning apparently entered through the kitchen window and struck the boy in the leg. He was treated and released from the Floyd Medical Center in Rome.

Thunderstorm Wind, Chattooga

When
June 20, 4:55 PM EST to 5:00 PM EST
Where
Chattooga County, Menlo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.483, -85.467

The Chattooga County 911 Center reported that at least 10 trees were blown down along Georgia Highway 337 between Menlo, Chelsea, and Teloga.

Hail, Floyd

When
June 20, 5:07 PM EST to 5:23 PM EST
Where
Floyd County, Lindale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -85.183

The public reported penny to nickel-sized hail in Lindale, a storm spotter reported penny-sized hail in Silver Creek, and the public reported quarter-sized hail near Wax. The public reported that the hail lasted for up to 15 minutes in the Lindale area. The hail lasted nearly 30 minutes in some locations.

Thunderstorm Wind, Floyd

When
June 20, 5:07 PM EST to 5:30 PM EST
Where
Floyd County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.317, -85.250

The Rome News Tribune reported that thunderstorm winds blew down a number of trees throughout the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458657, 5458658, 5458655, 5458656, 5458659.